Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 7, NWS Milwaukee, WI

April 30, 2022Iowa County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 30, 2022, 4:27 PM CDT for Iowa County, Wisconsin. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2022, 4:27 PM CDT (21:27 UTC)
Expired
Apr 30, 2022, 5:00 PM CDT
In force
33 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
50.0 mph

County Iowa County, WI

The radar

The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:46 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WUUS53 KMKX 302127
SVRMKX
WIC049-302200-
/O.NEW.KMKX.SV.W.0007.220430T2127Z-220430T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
427 PM CDT Sat Apr 30 2022

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Northwestern Iowa County in south central Wisconsin...

* Until 500 PM CDT.

* At 426 PM CDT, a severe thunderstorm was located 8 miles west of
  Dodgeville, moving north at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Highland, Avoca, Cobb, Clyde, Blackhawk Lake Rec Area and Edmund. 

This includes the following Location The House on the Rock.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for south central
Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM CDT for south central
Wisconsin.

&&

LAT...LON 4321 9037 4321 9029 4319 9028 4319 9025
      4316 9018 4317 9016 4316 9011 4316 9009
      4315 9007 4317 9004 4294 9023 4296 9039
TIME...MOT...LOC 2126Z 200DEG 31KT 4300 9029 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

CMILLER
1 follow-up statement
516 
WWUS53 KMKX 302150
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
450 PM CDT Sat Apr 30 2022

WIC049-302200-
/O.EXP.KMKX.SV.W.0007.000000T0000Z-220430T2200Z/
Iowa WI-
450 PM CDT Sat Apr 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN IOWA COUNTY WILL
EXPIRE AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 800 PM CDT for south central
Wisconsin.

LAT...LON 4321 9037 4321 9029 4319 9028 4319 9025
      4316 9018 4317 9016 4316 9011 4316 9009
      4315 9007 4317 9004 4294 9023 4296 9039
TIME...MOT...LOC 2150Z 200DEG 31KT 4319 9020 

$$

CMILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:45 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 30, 1:45 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
145 PM CDT Sat Apr 30 2022

.SHORT TERM...
(Issued 145 PM CDT Sat Apr 30 2022)

This Afternoon trough Sunday:

The main focus remains on severe potential across southern and
southeastern Wisconsin this afternoon and evening. Partial
clearing this afternoon across our south and into parts of
Illinois has allowed temperatures to warm nicely into the 60s
across southern Wisconsin, and 70s across parts of central and
north central Illinois. A wedge of warmer and more moist air
should build into the area over the next few hours, resulting in
modest instability over the region. The current SPC Day 1 Slight
Risk outlines this area nicely, and matches very closely with
local thinking regarding the area under the greatest severe risk.

There is growing concern for a conditional tornado threat with
either 1.) low topped supercells within that narrow warm sector
this afternoon, and/or 2.) small linear segments surging
northeasterly, presenting a QLCS tornado threat. Both low level
helicity and 0-3 KM bulk shear vectors are favorable. In addition,
if we're able to get enough sunshine and realize some low 60s
dewpoints across the warm sector, there will likely be a decent
reservoir of low level CAPE available, adding to the favorable
tornado environment. How much CAPE will be available is not
entirely clear right now, however. The tornado threat will be
maximized with any storms moving along or across the warm frontal
boundary.

Beyond the tornado threat, large hail will be possible given
decent mid level lapse rates, though limited instability will
likely keep the largest sizes in the quarter to half dollar range.
The straight line wind threat is also somewhat limited given the
thermodynamic situation; the greatest potential will likely come
from any broad mesovorts and surging line segments.

The severe threat is expected to peak between about 3 and 7 PM,
before the occluded front eventually overtakes the warm sector and
convection pushes off to the east.

Partial clearing is expected overnight tonight as mid level dry
air builds in. More low level clouds will develop for Sunday as
the upper low approaches, along with scattered showers. Look for
highs on Sunday to top out in the low 50s, with gusty west winds.

Boxell

&&

.LONG TERM...
(Issued 145 PM CDT Sat Apr 30 2022)

Sunday night through Saturday:

The upper level trough will push east of the area Sunday night,
with a pleasant day expected for Monday, with highs in the upper
50s. More rain arrives for Tuesday as another system moves by to
our south. Highs will be chilly, with upper 40s to perhaps 50
expected.

A fairly active pattern will continue through the end of the week,
with systems moving through every other to every third day or so.
Temperatures will remain on the cool side, with highs running
about 5 to 8 degrees below average for the first week of May.

Boxell

&&

.AVIATION...
(Issued 145 PM CDT Sat Apr 30 2022)

A mix of MVFR and VFR will prevail early this afternoon, before
more widespread showers and thunderstorms build in through the mid
afternoon through early to mid evening timeframe. MVFR to IFR is
expected with this activity. Thunderstorm chances will be greatest
at Janesville and Kenosha, followed by Madison, Waukesha, and
Milwaukee. Some scattered storms are possible at Sheboygan, but
much of the more robust activity will remain south. In addition,
some lower ceilings and visibility will be possible at times
through mid evening at Sheboygan, Milwaukee, and Kenosha due to
flow off the lake.

Partial clearing is expected late this evening into the first part
of the overnight, as winds turn southwesterly and drier mid level
air builds into the area. Lower ceilings will return on Sunday
morning as an upper level low moves into the region. Winds on
Sunday will be gusty from the west and southwest.

Boxell

&&

.MARINE...
(Issued 145 PM CDT Sat Apr 30 2022)

Low pressure along the Iowa and Minnesota border will continue to
move east tonight, reaching northern Wisconsin by Sunday morning.
Occasional gales will continue across the central portion of the
lake into tonight, and a Gale Warning continues until late tonight
for locations south of a line from Rock Island Passage to
Charlevoix and north of a line from Winthrop Harbor to South
Haven. Gusts of 35 to 40 knots are expected in this area. Far
northern and southern portions of Lake Michigan are only expected
to see gusts to 30 knots. Also during this time there is a chance
for thunderstorms, with a few strong storms possible across the
far southern portion of Lake Michigan this evening.

For the nearshore, a Gale Warning is also in effect for locations
north of Port Washington, with a Small Craft Advisory south.

Late tonight into Sunday winds will turn to the south then
southwest and become lighter. High pressure then slowly builds
into the area for Monday.

Boxell

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning...LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-LMZ643-LMZ669-
     LMZ671-LMZ673-LMZ675-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876
     until 1 AM Sunday.

     Small Craft Advisory...LMZ644-LMZ645-LMZ646 until 7 AM Sunday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Apr 30, 12:40 PM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1240 PM CDT Sat Apr 30 2022

WIZ046-047-051-052-056>060-062>072-011745-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1240 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected across south central and southeastern
Wisconsin this afternoon into the early evening hours. Severe
thunderstorms will be possible, including the potential for gusty
winds, large hail, and a few tornadoes. The severe weather threat
will be highest across south central Wisconsin and for those areas
closer to the Illinois state line.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is an additional chance for thunderstorms on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early evening.

LMZ643>646-011745-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1240 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...This Afternoon and Tonight

A Small Craft Advisory remains in effect through this evening
south of Port Washington as persistent gusty onshore winds will
favor waves of 5 to 9 feet.

A Gale Warning is in effect for north of Port Washington into
tonight for easterly winds to 35 knots.

There is a chance for thunderstorms today into tonight, including
the chance for a few strong storms. This threat will be greatest
south of Milwaukee.

Patchy fog is expected at times through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The Small Craft Advisory may need to be extended into early Sunday
morning if the higher waves linger. Winds and waves will be a
concern again Tuesday into Tuesday night.

There is a chance for thunderstorms on Tuesday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-011745-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
1240 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...This Afternoon and Tonight

A Gale warning is in effect for the open waters south of a line
from Rock Island Passage to Charlevoix, to north of a line from
Winthrop Harbor to South Haven until 1 AM CDT Sunday. Southeast
winds to 40 knots are expected.

There is chance for thunderstorms today into tonight.

Patchy fog is expected at times across the southern half of the
lake.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms on Tuesday and a low chance
for gales Tuesday night into Wednesday.

www.weather.gov/mkx

In the hours before

Special weather statement, Apr 30, 3:51 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
351 PM CDT Sat Apr 30 2022

WIZ062-067-302130-
Lafayette WI-Iowa WI-
351 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of northwestern
Lafayette and southwestern Iowa Counties through 430 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm near
Platteville, moving north at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Belmont, Highland, Centerville, Linden, Cobb, Rewey, Platte Mounds,
Blackhawk Lake Rec Area, London and Edmund.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for south central
Wisconsin.

&&

LAT...LON 4305 9043 4302 9019 4269 9036 4270 9043
TIME...MOT...LOC 2051Z 190DEG 26KT 4276 9042

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CMILLER
Special weather statement, Apr 30, 4:07 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
407 PM CDT Sat Apr 30 2022

WIZ062-067-302145-
Lafayette WI-Iowa WI-
407 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of central Lafayette
and southeastern Iowa Counties through 445 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belmont, or 8 miles west of Darlington, moving north at 50 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mineral Point, Darlington, Shullsburg, Belmont, Benton, Linden,
Waldwick, Fayette, Hollandale, Calamine, Lead Mine, Yellowstone Lake
St Park, London and Jonesdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for south central
Wisconsin.

&&

LAT...LON 4253 9018 4258 9039 4295 9028 4291 8984
TIME...MOT...LOC 2107Z 201DEG 45KT 4269 9028

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CMILLER

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 3:34 PM CDTTornado WarningMKXLafayette26 min
Apr 30, 3:41 PM CDTTornado WarningMKXLafayette34 min
Apr 30, 3:51 PM CDTSpecial Weather StatementMKXIowa39 min
Apr 30, 4:07 PM CDTSpecial Weather StatementMKXLafayette38 min
Apr 30, 5:06 PM CDTSpecial Weather StatementMKXGreen24 min
Apr 30, 5:41 PM CDTSpecial Weather StatementMKXIowa34 min
Apr 30, 6:00 PM CDTTornado WarningMKXRock, Walworth30 min
Apr 30, 6:13 PM CDTSpecial Weather StatementMKXSauk47 min
Apr 30, 6:29 PM CDTSpecial Weather StatementMKXWalworth31 min
Apr 30, 6:45 PM CDTSpecial Weather StatementMKXWalworth45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.